Alert archive / South Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 6, 2011, 7:49 PM EDT for 4 counties in South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 6, 2011, 8:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Columbia, SC
Counties Calhoun County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
236
WWUS82 KCAE 062349
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT SAT AUG 6 2011
SCZ021-022-027>031-036-037-070045-
AIKEN-CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-ORANGEBURG-RICHLAND-
SUMTER-
749 PM EDT SAT AUG 6 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
KERSHAW...LEE...LEXINGTON...RICHLAND...AIKEN...CALHOUN...SUMTER AND
ORANGEBURG COUNTIES THROUGH 845 PM EDT...
AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BLYTHEWOOD TO 11 MILES WEST OF WAGENER...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...CAYCE...COLUMBIA...GASTON...IRMO...LEXINGTON...LUGOFF...
SOUTH CONGAREE...SPRINGDALE...ST. MATTHEWS...SUMTER...WEST COLUMBIA
AND FORT JACKSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3371 8046 3363 8054 3359 8052 3353 8054
3356 8172 3432 8117 3431 8021
TIME...MOT...LOC 2348Z 265DEG 14KT 3422 8106 3363 8152
$$
TTHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:44 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 6, 4:44 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT SAT AUG 6 2011
.SYNOPSIS...
A WEAK SURFACE BOUNDARY STRETCHING ACROSS THE AREA IS EXPECTED TO
LINGER EARLY INTO THE WORK WEEK. THIS BOUNDARY COUPLED WITH AN
UNSTABLE AIRMASS AND AMPLE MOISTURE WILL KEEP THE CHANCE FOR
MAINLY DIURNAL THUNDERSTORMS. ANOTHER FRONTAL SYSTEM WILL NEAR THE
REGION LATER IN THE WEEK...WHICH WILL HELP TO CONTINUE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AFTERNOON CONVECTION HAS FIRED IN THE UPSTATE DRIVEN BY WEAK
SHORTWAVE ENERGY AND ALONG THE SEA BREEZE IN THE LOW COUNTRY. A
VISIBLE OUTFLOW BOUNDARY IS PUSHING INTO THE MIDLANDS AT THIS TIME
WITH CONVECTION FIRING IN ITS WAKE WHICH SHOULD IMPACT THE EASTERN
MIDLANDS OVER THE NEXT FEW HOURS. CONVECTION FROM THE UPSTATE IS
MOVING SOUTHEASTWARD INTO THE MIDLANDS AND THERE COULD BE A
CONVERGENCE OF BOUNDARIES ACROSS THE NORTHERN MIDLANDS FROM
COLUMBIA NORTHWARD DURING THE 6 PM TO 9 PM TIME FRAME. HAVE
ADJUSTED HOURLY GRIDS TO ACCOUNT FOR THIS SCENARIO. PLENTY OF
INSTABILITY OVER THE FORECAST AREA EXCEPT FOR THE CSRA WHICH HAS
BEEN WORKED OVER A LITTLE BIT. HIGH PRECIPITABLE WATER VALUES WILL
KEEP THE THREAT FOR HEAVY RAIN THROUGH TONIGHT.
WILL ALSO EXTEND THE HEAT ADVISORY TIL 7 PM AS THERE HAS BEEN LESS
CONVECTION OVER THE AREA TO THIS POINT THAN PREVIOUSLY EXPECTED
AND SEVERAL LOCATIONS ARE REPORTING HEAT INDICES AROUND 105 TO 107.
TONIGHT...A WEAK UPPER TROUGH OVER OUR AREA WILL ALLOW SHORTWAVE
ENERGY TO CROSS THE CAROLINAS AND GA. ANY THUNDERSTORM ACTIVITY
THAT IS ONGOING EARLY IN THE PERIOD SHOULD BEGIN TO DIMINISH BY
MIDNIGHT...ALTHOUGH THERE COULD STILL BE SOME LINGERING SHOWERS
OVERNIGHT. PATCHY FOG WILL BE FOUND ACROSS THE AREA DURING THE
LATER PORTIONS OF THE NIGHT. OVERNIGHT LOWS SHOULD ONLY FALL INTO
THE MID TO UPPER 70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
A WEAK SURFACE/LEE-SIDE TROUGH WILL STILL BE DRAPED ACROSS THE
REGION THROUGH SUNDAY. THIS BOUNDARY...ALONG WITH ANY OUTFLOW
BOUNDARIES AND PERSISTENT LOW LEVEL MOISTURE...WILL KEEP THE
CHANCE OF THUNDERSTORMS INTO MONDAY...ESPECIALLY DURING MAXIMUM
HEATING. SLOW STORM MOTIONS MAY LEAD TO FLOODING IN POOR-DRAINAGE
AREAS. ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE NORTH AS WE
MOVE INTO TUESDAY...WHICH WILL KEEP RAIN CHANCES IN THE FORECAST.
THAT FRONT WILL MORE THAN LIKELY STALL OUT ACROSS THE AREA
TUESDAY. HIGHS IN THE 95 TO 100 RANGE THROUGH THE PERIOD...WITH
OVERNIGHT LOWS IN THE MID TO UPPER 70S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONTINUE IN AGREEMENT FOR THE LONG TERM WITH THE UPPER RIDGE
RETROGRADING TO THE SW U.S. AND KEEPING A BROAD...FLAT UPPER LEVEL
TROUGH OVER EASTERN US THROUGH THE LONG TERM WITH NEARLY ZONAL FLOW.
WITH LOWER THICKNESSES TOWARD END OF LONG TERM...MAX TEMPS WILL BE
IN THE MID TO UPPER 90S AND LOWS IN THE MID 70S. ONLY SLIGHT CHANCE
TO LOW CHANCE POPS FOR MAINLY DIURNALLY SCATTERED CONVECTION AND FOR
ANY DISTURBANCES MOVING THROUGH THE WEST-NORTHWEST FLOW ALOFT.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY OVER THE REGION WILL CONTINUE TO ACT AS A
TRIGGER FOR ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION. WILL
SEE BRIEF MVFR/IFR IN THUNDERSTORMS ALONG WITH GUSTY WINDS. WITH
VERY MOIST AIRMASS CONFIDENCE OF WIDESPREAD CONVECTION INTO THE
EVENING HOURS IS HIGH. CONVECTION WILL SLOWLY DISSIPATE AROUND
07/02Z WITH CLOUDS LINGERING INTO THE EARLY MORNING HOURS. FOG AND
STRATUS WILL AGAIN BE POSSIBLE. MVFR FOG FOR AGS/OGB/CAE/CUB FROM
07/09Z THROUGH 07/13Z.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON SHOWERS OR THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS AFTERNOON FOR SCZ016-022-
027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS AFTERNOON FOR GAZ063>065-077.
&&Hazardous weather outlook, Aug 6, 3:47 AM EDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 347 AM EDT SAT AUG 6 2011 GAZ040-SCZ015-018-020-021-025-026-071000- LINCOLN-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA- 347 AM EDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ063>065-077-SCZ016-022-027>031-035>038-041-071000- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 347 AM EDT SAT AUG 6 2011 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE VERY HEAVY RAIN WITH SOME LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 5:49 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT SAT AUG 6 2011
SCZ035>037-041-062245-
BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
549 PM EDT SAT AUG 6 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...CALHOUN...
ORANGEBURG AND BARNWELL COUNTIES THROUGH 645 PM EDT...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GOVAN...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BOWMAN...BRANCHVILLE...BROOKDALE...
DENMARK...ELLOREE AND ORANGEBURG...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3312 8120 3310 8135 3343 8141 3370 8060
3326 8041 3327 8048 3333 8051 3314 8085
3307 8115
TIME...MOT...LOC 2149Z 258DEG 19KT 3324 8111
TTHSpecial weather statement, Aug 6, 6:42 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 642 PM EDT SAT AUG 6 2011 SCZ020-021-026>028-062345- FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA- 642 PM EDT SAT AUG 6 2011 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD... LEXINGTON...NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 745 PM EDT... AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES NORTH OF POMARIA TO 9 MILES WEST OF BATESBURG...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... BATESBURG...IRMO...LEESVILLE...LEXINGTON...OAK GROVE...PROSPERITY... RED BANK...ST. ANDREWS AND WINNSBORO... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 30 TO 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. && LAT...LON 3454 8090 3386 8118 3390 8180 3457 8139 TIME...MOT...LOC 2242Z 256DEG 9KT 3444 8134 3393 8168 TTH
Special weather statement, Aug 6, 7:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
749 PM EDT SAT AUG 6 2011
SCZ021-022-027>031-036-037-070045-
AIKEN-CALHOUN-FAIRFIELD-KERSHAW-LEE-LEXINGTON-ORANGEBURG-RICHLAND-
SUMTER-
749 PM EDT SAT AUG 6 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
KERSHAW...LEE...LEXINGTON...RICHLAND...AIKEN...CALHOUN...SUMTER AND
ORANGEBURG COUNTIES THROUGH 845 PM EDT...
AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BLYTHEWOOD TO 11 MILES WEST OF WAGENER...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN...CAYCE...COLUMBIA...GASTON...IRMO...LEXINGTON...LUGOFF...
SOUTH CONGAREE...SPRINGDALE...ST. MATTHEWS...SUMTER...WEST COLUMBIA
AND FORT JACKSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3371 8046 3363 8054 3359 8052 3353 8054
3356 8172 3432 8117 3431 8021
TIME...MOT...LOC 2348Z 265DEG 14KT 3422 8106 3363 8152
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 3:35 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 5 more | 15 hr |
| Aug 6, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 50 min |
| Aug 6, 5:49 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 56 min |
| Aug 6, 6:42 PM EDT | Special Weather Statement | CAE | Fairfield, Lexington, Saluda | 63 min |
Nearby
Special Weather Statements in South Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.